Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 44, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 8, 2004, 9:24 AM CDT for Pike County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2004, 9:24 AM CDT (14:24 UTC)
- Expired
- Apr 8, 2004, 10:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 9:10 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
011
WUUS54 KBMX 081424
SVRBHM
ALC109-081500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 AM CDT THU APR 8 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY IN SOUTHEAST ALABAMA
* UNTIL 1000 AM CDT
* AT 922 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GOSHEN...MOVING EAST AT 35 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BANKS...
BRUNDIDGE AND TROY.
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3187 8618 3163 8617 3162 8575 3181 8569
3188 8573
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:54 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 8, 7:54 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 754 AM CDT THU APR 8 2004 UPDATED ZONES TO ADJUST RAIN AROUND THE NORTHWEST AND SOUTHEAST ZONES. 10-MONTANEZ *********************PREVIOUS DISCUSSION*************************** .SYNOPSIS...UPPER LEVEL DISTURBANCE THAT HAS TRIGGERED THESE STORMS CONTINUES TO MOVE EAST ACROSS CWA. MOST OF THESE STORMS ARE EXPECTED TO BE OUT OF MUCH OF THE AREA...EXCEPT OVER THE EASTERN ZONES WERE A FEW STORMS WILL BE AROUND DURING THE MORNING RUSH HOUR. && .SHORT TERM...RUNNING SHORT ON TIME TODAY SO ILL MAKE THIS SHORT AND SWEET. A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE LEFT OVER OUR EASTERN ZONES DURING THE EARLY MORNING HOURS. SKIES WILL BEGIN TO CLEAR OUT DURING THE AFTERNOON AND SET WAY FOR A MOSTLY CLEAR NIGHT. FRIDAY LOOKS TO BE DRY...WITH TEMPERATURES IN THE UPPER 70S. CHANCES OF RAIN WILL RETURN ON SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE AREA. ALSO...ZONES WILL BE UPDATED A COUPLE OF MORE TIMES THIS MORNING TO ADJUST CLOUD COVER AND PRECIP AS THIS LINE OF STORMS MOVES EAST. && .LONG TERM...A SERIES OF SURFACE LOW PRESSURE SYSTEMS WILL MOVE ACROSS THE AREA ON SATURDAY AND SUNDAY. DEPENDING ON THE POSITION OF THESE SYSTEM...CHANCES OF RAIN COULD GO UP OR DOWN. DECIDED TO KEEP CHANCES AROUND 30 PERCENT ON SATURDAY...WITH A BETTER CHANCE OF RAIN LATE SUNDAY AND INTO MONDAY. WELL BE KEEPING CLOSE ATTENTION TO THE NEXT FEW MODEL RUNS TO SEE HOW THIS PLAYS OUT. HIGH PRESSURE WILL SET IN ON TUESDAY AND CONTINUE THROUGH THE END OF THE WEEK. THAT MEANS THAT DRY WEATHER WILL BE BACK. && .PRELIMINARY NUMBERS... BIRMINGHAM 74 50 77 53 74 / 30 00 00 10 MONTGOMERY 76 52 80 55 78 / 30 00 00 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10-MONTANEZ
Hazardous weather outlook, Apr 8, 8:43 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 843 AM CDT THU APR 8 2004 ALZ011>015-017>050-081600- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 843 AM CDT THU APR 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE EAST OF THE AREA THIS MORNING. A FEW STRONG TO SEVERE THUNDERSTORMS COULD OCCUR BEFORE NOON ACROSS PIKE...BULLOCK...BARBOUR...AND RUSSELL COUNTIES. THE MAIN THREAT BEING HAIL AND GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED...BUT ANY REPORTS FROM THE SOUTHEAST COUNTIES WOULD BE APPRECIATED.
In the hours before
Special weather statement, Apr 8, 4:29 AM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 429 AM CDT THU APR 8 2004 ALZ040-081000- DALLAS- 429 AM CDT THU APR 8 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 500 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ORRVILLE...MOVING EAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE AND SELMA THROUGH 500 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3236 8739 3223 8724 3213 8698 3250 8693
Special weather statement, Apr 8, 5:03 AM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 503 AM CDT THU APR 8 2004 ALZ042-081030- LOWNDES- 503 AM CDT THU APR 8 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 530 AM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BENTON...MOVING SOUTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOSSES...BENTON AND HAYNEVILLE THROUGH 530 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. SOME POWER OUTAGES MAY OCCUR. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. LAT...LON 3238 8679 3220 8687 3201 8647 3233 8652
Special weather statement, Apr 8, 9:05 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 AM CDT THU APR 8 2004
ALZ049-081430-
PIKE-
905 AM CDT THU APR 8 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 930 AM
CDT...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF GOSHEN...MOVING EAST AT 55 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOSHEN...LINWOOD AND
BRUNDIDGE THROUGH 930 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3194 8629 3163 8623 3164 8576 3182 8569
3194 8582The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:10 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 35 min |
| Apr 7, 7:22 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 38 min |
| Apr 7, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale | 62 min |
| Apr 7, 7:58 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 17 min |
| Apr 7, 8:05 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 55 min |
| Apr 7, 8:35 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 55 min |
| Apr 7, 8:42 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 48 min |
| Apr 7, 10:50 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 25 min |
| Apr 7, 11:11 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 34 min |
| Apr 7, 11:22 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 38 min |
| Apr 7, 11:59 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 31 min |
| Apr 8, 12:29 AM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 31 min |
| Apr 8, 12:35 AM CDT | Severe Thunderstorm Warning | BMX | Macon | 40 min |
| Apr 8, 9:54 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.